Hail, Aroostook
- When
- July 28, 1:00 PM EST
- Where
- Aroostook County, 3 mi WSW of Stockholm
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 47.033, -68.189
Hail up to 0.75 inch was reported at Madawaska Lake.
Thunderstorms developed across northern Maine in advance of a slow moving cold front. An isolated severe thunderstorm produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed across northern Maine in advance of a slow moving cold front. An isolated severe thunderstorm produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 3:28 AM EST, 9 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 428 AM EDT SAT JUL 28 2007 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY THEN SLOWLY MOVE ACROSS THE STATE THROUGH MONDAY WITH SHOWERS AND THUNDERSTORMS. ANOTHER COLD FRONT WILL CROSS THE STATE MONDAY NIGHT AND TUESDAY WITH FAIR WEATHER RETURNING BEHIND THE FRONT. && .NEAR TERM /THROUGH TONIGHT/... EXPECT SOME SUN EARLY TODAY BUT CLOUDS ARE EXPECTED TO INCREASE ALL AREAS LATER THIS MORNING AND DURING THE AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. WILL KEEP PATCHY FOG NORTH AND WIDESPREAD FOG...LOCALLY DENSE...COASTAL AREAS FOR EARLY THIS MORNING. THIS FRONT IS ALSO EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON...ESPECIALLY IN NORTHERN AREAS. WILL LOWER POPS TO CHANCE LATER TONIGHT WITH THE LOSS OF HEATING. WITH HUMID AIR MASS AND PLENTY OF MOISTURE IN PLACE WILL INCLUDE POSSIBILITY OF HEAVY RAIN IN FORECAST FOR THIS AFTERNOON AND EARLY TONIGHT. HAVE EDITED POP AND SKY GRIDS MANUALLY. WIND GRIDS GENERATED WITH A MAV/MET COMBINATION AND WITH NAM12 WINDS THIS AFTERNOON AND SUNDAY AFTERNOON. HAVE USED NAM12 FOR TEMPERATURE AND DEW POINT OVER THE COASTAL WATERS. NO CHANGES MADE TO QPF GRIDS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... THE SLOW MOVING COLD FRONT WILL BE LOCATED ACROSS NORTHERN/CENTRAL PORTIONS OF THE REGION EARLY SUNDAY...THEN MOVE SLOWLY SOUTHEAST THROUGH MONDAY. THIS WILL KEEP UNSETTLED CONDITIONS...WITH SHOWERS/THUNDERSTORMS...ACROSS THE REGION SUNDAY THROUGH MONDAY. THE SHOWERS/THUNDERSTORMS WILL TEND TO BE MOST EXTENSIVE DURING THE AFTERNOON/EARLY EVENING WITH ANY DIURNAL HEATING HELPING ENHANCE INSTABILITY. THE FRONT SHOULD SLOWLY EXIT THE COAST MONDAY NIGHT...WHILE ANOTHER COLD FRONT BEGINS TO CROSS THE REGION FROM THE NORTHWEST KEEPING SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE FORECAST AREA. TEMPERATURES WILL BE AT NEAR NORMAL LEVELS SUNDAY THROUGH MONDAY NIGHT. && .LONG TERM /TUESDAY THROUGH FRIDAY/... LONG RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH SECOND COLD FRONT MOVING THROUGH THE STATE EARLY TUESDAY WITH IMPROVING CONDITIONS FROM NORTH TO SOUTH DURING TUESDAY. CANADIAN HIGH PRESSURE WILL THEN BUILD ACROSS NEW ENGLAND ON WEDNESDAY AND THURSDAY. NEXT COLD FRONT WILL APPROACH THE REGION FRIDAY. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... IFR CONDITIONS ARE EXPECTED IN SPOTS THIS MORNING DUE TO FOG AND LOW CEILINGS. CONDITIONS ARE THEN EXPECTED TO IMPROVE LATER THIS MORNING. IFR CONDITIONS ARE EXPECTED AT TIMES THIS AFTERNOON AND TONIGHT DUE TO SHOWERS AND THUNDERSTORMS. IFR CONDITIONS EXPECTED IN FOG BHB TONIGHT. IFR/LIFR CEILINGS/VISIBILITIES WILL BE POSSIBLE IN FOG EARLY SUNDAY/MONDAY...PARTICULARLY DOWNEAST. THERE WILL BE A CONTINUING CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE REGION SUNDAY THROUGH MONDAY NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE REGION LATER TUESDAY/WEDNESDAY. && .MARINE... NEAR TERM: HAVE INITIALIZED THE WIND GRIDS WITH AN EQUAL BLEND OF THE NAM12...WRFAER9 AND THE GFS40. HAVE REDUCED THE MODEL WIND SPEEDS A FEW KNOTS TO REMOVE LOW MODEL BIAS DUE TO THE STRONG MARINE LAYER. FOR WAVES: EXPECT PERSISTENT SOUTHERLY FETCH TO PERSIST OFF THE EAST COAST THIS FORECAST PERIOD ALTHOUGH THE WNA WAVE WATCH MAY BE A LITTLE OVERDONE WITH WAVE HEIGHTS SO WILL LOWER NUMBERS 1 TO 2 FEET. HUMID AIR MASS EXPECTED TO REMAIN IN PLACE THIS FORECAST PERIOD SO WILL KEEP WIDESPREAD FOG AND VISIBILITY OF 1 MILE OR LESS. SHORT TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS SUNDAY THROUGH MONDAY NIGHT. WIDESPREAD FOG WILL CONTINUE TO REDUCE VISIBILITIES SUNDAY THROUGH MONDAY NIGHT...ALONG WITH A CONTINUING CHANCE OF SHOWERS/THUNDERSTORMS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE SHORT TERM...NORCROSS LONG TERM...FOSTER AVIATION...MIGNONE MARINE...MIGNONE/NORCROSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1230 PM EDT SAT JUL 28 2007 MEZ001>006-010-011-015-031-291630- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS- 1230 PM EDT SAT JUL 28 2007 ...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE REGION SUNDAY AND MONDAY...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AT THIS TIME. ANZ050-MEZ016-017-029-030-032-291630- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-NORTHERN WASHINGTON- 1230 PM EDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT WILL BEGIN TO APPROACH THE REGION THIS AFTERNOON AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG INLAND FROM THE COAST WITH GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE REGION SUNDAY AND MONDAY...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT THIS TIME. VJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1133 AM EDT SAT JUL 28 2007 MEZ001>006-010-282000- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD 1133 AM EDT SAT JUL 28 2007 ...STRONG THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ACROSS NORTHERN AND CENTRAL PORTIONS OF MAINE THIS AFTERNOON... SUNSHINE AND INCREASING HUMIDITY ALONG WITH AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE SOUTHWEST WILL ALLOW FOR THE ATMOSPHERE TO QUICKLY DESTABILIZE THIS AFTERNOON...AND FOR STRONG THUNDERSTORMS TO DEVELOP. THOSE WITH ANY OUTDOOR INTERESTS SHOULD MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET STATION FOR PERTINENT SEVERE THUNDERSTORM WATCH AND WARNING STATEMENTS. BE PREPARED TO TAKE ACTION IN THE EVENT STRONG AND SEVERE THUNDERSTORMS APPROACH YOUR AREA. VJN
The Caribou radar (KCBW), 114 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to 0.75 inch was reported at Madawaska Lake.
Several trees were toppled at Madawaska Lake by wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50390, 50392.